Please login to the form below

Not currently logged in
Email:
Password:

Study links Viagra to hearing loss

Research findings indicate a potential for long-term hearing loss following use of Viagra, and other similarly functioning drugs

Findings of a study conducted at the University of Alabama at Birmingham (UAB) and published in the Archives of Otolaryngology-Head and Neck Surgery indicate a potential for long-term hearing loss following use of Viagra (sildenafil). 

The study also points to possible hearing loss following use of other phosphodiesterase type 5 inhibitors (PDE-5i) drugs such as Cialis (tadalafil) and Levitra (vardenafil), although results on those drugs are inconclusive.

Data on 11,525 men over 40 years of age, gathered by the Medical Expenditure Panel Survey between 2003 and 2006 was analysed and revealed men who reported use of PDE-5i medications were twice as likely to report hearing loss as men who had not used the drugs. This was strongest for men reporting use of Viagra over those who used Cialis or Levitra, which was attributed, in part, to a small sample size for both of the latter drugs. The findings also indicated an elevated but not statistically significant increase in hearing loss for users of Cialis and Levitra.

According to the study's author - a professor of epidemiology in the UAB School of Public Health, Dr Gerald McGwin, these findings appear to support the current US Food and Drug Administration (FDA) warning regarding hearing loss and the use of PDE-5i medications. 

In 2007 the FDA announced labelling changes for PDE-5i medications so that the risk of hearing problems was more prominently displayed, following the report of several case studies potentially linking PDE-5i use and sudden hearing loss. 

While McGwin recognises limitations to this study, including the limited sample size for Cialis and Levitra, concerns over under-reporting of use of PDE-5i medications and confounding factors such as pre-existing conditions that might also contribute to hearing loss, he says it is prudent that patients using these medications be warned about the signs and symptoms of hearing impairment and be encouraged to seek immediate medical attention to potentially forestall permanent damage. He also suggests that additional research regarding the risk from PDE-5i be conducted due to the largely irreversible nature of hearing loss and its impact on quality of life.

19th May 2010

Share

Featured jobs

Subscribe to our email news alerts

PMHub

Add my company
bmore group

OUR PROMISE: BETTER HEALTH FROM TRIAL TO TREATMENT.We are a full service, independent network of specialist agencies under one roof....

Latest intelligence

Navigating the antibiotic resistance crisis
Blue Latitude Health speaks to Tara DeBoer, PhD, Postdoctoral Researcher and CEO of BioAmp Diagnostics to explore the antimicrobial resistance crisis, and learn how a simple tool could support physicians...
Combined immunotherapies – potential and pitfalls
‘Combining therapeutic compounds is the first logical step towards better results, namely higher rates of patients responding to treatment, with deeper and more sustained responses’...
Report: Achieving launch excellence in the challenging healthcare markets of today
Our in-depth report is based on original data and expert interviews, which coupled with our own experience, ensures we give you the best recommendations for achieving launch success in challenging...

Infographics